Cutoff at the “entropic time” for sparse Markov chains

Abstract

We study convergence to equilibrium for a class of Markov chains in random environment. The chains are sparse in the sense that in every row of the transition matrix P the mass is essentially concentrated on few entries. Moreover, the entries are exchangeable within each row. This includes various models of random walks on sparse random directed graphs. The models are generally non reversible and the equilibrium distribution is itself unknown. In this general setting we establish the cutoff phenomenon for the total variation distance to equilibrium, with mixing time given by the logarithm of the number of states times the inverse of the average row entropy of P. As an application, we consider the case where the rows of P are i.i.d. random vectors in the domain of attraction of a Poisson–Dirichlet law with index \(\alpha \in (0,1)\). Our main results are based on a detailed analysis of the weight of the trajectory followed by the walker. This approach offers an interpretation of cutoff as an instance of the concentration of measure phenomenon.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. 1.

    Addario-Berry, L., Balle, B., Perarnau, G.: Diameter and stationary distribution of random \(r\)-out digraphs. ArXiv e-prints (2015)

  2. 2.

    Aldous, D.: Random walks on finite groups and rapidly mixing Markov chains. In: Seminar on Probability, XVII. Lecture Notes in Mathematics, vol. 986, pp. 243–297. Springer, Berlin (1983)

  3. 3.

    Aldous, D., Diaconis, P.: Shuffling cards and stopping times. Am. Math. Mon. 93, 333–348 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Aldous, D., Fill, J.: Reversible Markov chains and random walks on graphs (2002). http://www.stat.berkeley.edu/~aldous/RWG/book.html

  5. 5.

    Basu, R., Hermon, J., Peres, Y., et al.: Characterization of cutoff for reversible Markov chains. Ann. Probab. 45(3), 1448–1487 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Ben-Hamou, A., Salez, J., et al.: Cutoff for nonbacktracking random walks on sparse random graphs. Ann. Probab. 45(3), 1752–1770 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Berestycki, N., Lubetzky, E., Peres, Y., Sly, A.: Random walks on the random graph. arXiv preprint arXiv:1504.01999 (2015)

  8. 8.

    Bordenave, C., Caputo, P., Chafaï, D., Piras, D.: Spectrum of large random Markov chains: heavy-tailed weights on the oriented complete graph. Random Matrices Theory Appl. 6, 1750006 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Bordenave, C., Caputo, P., Salez, J.: Random walk on sparse random digraphs. Probab. Theory Relat. Fields (to appear). arXiv:1508.06600

  10. 10.

    Boucheron, S., Lugosi, G., Massart, P.: Concentration Inequalities: A Nonasymptotic Theory of Independence. Oxford University Press, Oxford (2013). (With a foreword by Michel Ledoux)

    Book  MATH  Google Scholar 

  11. 11.

    Diaconis, P.: The cutoff phenomenon in finite Markov chains. Proc. Natl. Acad. Sci. USA 93(4), 1659–1664 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Diaconis, P., Saloff-Coste, L.: Separation cut-offs for birth and death chains. Ann. Appl. Probab. 16(4), 2098–2122 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Diaconis, P., Shahshahani, M.: Generating a random permutation with random transpositions. Probab. Theory Relat. Fields 57(2), 159–179 (1981)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Diaconis, P., Wood, P.M.: Random doubly stochastic tridiagonal matrices. Random Struct. Algorithms 42(4), 403–437 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Ding, J., Lubetzky, E., Peres, Y.: Total variation cutoff in birth-and-death chains. Probab. Theory Relat. Fields 146(1–2), 61–85 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II, 2nd edn. Wiley, New York (1971)

    MATH  Google Scholar 

  17. 17.

    Freedman, D.A.: On tail probabilities for martingales. Ann. Probab. 3, 100–118 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Hildebrand, M.: A survey of results on random random walks on finite groups. Probab. Surv. 2, 33–63 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Levin, D.A., Peres, Y., Wilmer, E.L.: Markov Chains and Mixing Times. American Mathematical Society, Providence (2009)

    MATH  Google Scholar 

  20. 20.

    Lubetzky, E., Peres, Y.: Cutoff on all Ramanujan graphs. Geom. Funct. Anal. 26(4), 1190–1216 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Lubetzky, E., Sly, A.: Cutoff phenomena for random walks on random regular graphs. Duke Math. J. 153(3), 475–510 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Pitman, J., Yor, M.: The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25, 855–900 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Smith, A.: The cutoff phenomenon for random birth and death chains. Random Struct. Algorithms 50(2), 287–321 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Wilson, D.B.: Random random walks on \({ Z}^d_2\). Probab. Theory Relat. Fields 108(4), 441–457 (1997)

    Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Pietro Caputo.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bordenave, C., Caputo, P. & Salez, J. Cutoff at the “entropic time” for sparse Markov chains. Probab. Theory Relat. Fields 173, 261–292 (2019). https://doi.org/10.1007/s00440-018-0834-0

Download citation

Mathematics Subject Classification

  • 60J10
  • 60B20
  • 05C81